Hail, St. Louis (C)
- When
- July 14, 12:14 PM CST
- Where
- St. Louis (C) County, 2.52 mi ESE of St Louis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.630, -90.211
Isolated storms developed in an area where dewpoints in the low to mid 70s pooled. There was some weak surface convergence, ML CAPEs over 2000 J/kg, and steep low-level lapse rates, so there were some localized damaging microbursts with the severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated storms developed in an area where dewpoints in the low to mid 70s pooled. There was some weak surface convergence, ML CAPEs over 2000 J/kg, and steep low-level lapse rates, so there were some localized damaging microbursts with the severe storms. An area of storms over northern St. Clair County in Illinois produced up to 5 inches of rain in about a two hour period with some reports of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 14, 11:45 AM CST, 29 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1245 PM CDT Fri Jul 14 2023 .SHORT TERM... (Through Late Saturday Afternoon) Issued at 400 AM CDT Fri Jul 14 2023 1) Warm and humid conditions will be most notable this morning as convective potential holds off through at least mid-morning. 2) The late morning/early afternoon period will introduce isolated to scattered thunderstorms, while the late evening and overnight period brings better potential and greater spread in rainfall. 3) A cold front pushes southward through the region early Saturday, trending toward dry conditions and slightly cooler temperatures. As of 09z this morning, the bi-state (Missouri/Illinois) region was rain-free with IR satellite picking up on few mid to high clouds streaming overhead. Despite the presence of a stationary boundary that extended across southern sections of MO and IL, temperatures were fairly uniform with low to mid-70s. Mild temperatures were accompanied by dewpoints the spread between the mid-60s to low-70s. Quiet weather will persist for now, though warm and humid conditions will be evident when stepping out the door this morning. Given the quiet conditions over the immediate forecast area, attention shifts to the southwest, where our first potential for thunderstorms will originate. IR satellite shows fairly rapid development over northeast Oklahoma, where a relative void in cloud cover has since been filled in with some cloud tops sampling at -80C. Radar mosaics show numerous thunderstorms have developed in a matter of 2-3 hours. There were originally some timing questions with regard to thunderstorms over the west/southwest portions of the CWA, but now that development has begun over northeast Oklahoma, there is better handle on what is favored to transpire through today as this general area as activity gradually track east/northeast from its origin early this morning. Mainly clear skies overhead will eventually give way to some cloud cover from the southwest. Prior to its arrival, there is plenty of time for surface heating to build through late morning. Therefore, high temperatures were boosted a couple degrees with low to mid-90s over much of the area. This mornings activity is expected to send an outflow boundary eastward, running into surface instability that could approach 3000 J/kg over east-central and southeast Missouri, as well as southwest Illinois. 70-80 percent of HREF member support 3000 J/kg or greater between Jefferson City through St. Louis points southeast from there along the Mississippi River. RAP guidance shows this coincides with steep low level lapse rates around 9C, mid-level lapse rates of around 7C, dewpoints hovering around 70 degrees and 0- 6km shear of 30-35 kts. Much of the potential for late morning/early afternoon will come as the outflow/remnant MCV which will motivate the northeast advancement of mid-level warm air advection. CAMs have largely been delaying activity into the early afternoon with isolated to scattered thunderstorms. Provide the thicker CAPE profiles over an eroding CAP, initial development may support marginally severe hail with isolated damaging winds primarily after 18z. Higher thunderstorm probabilities (60-70 percent) come with a broader spread in precipitation as a cold front begins to sink south into the region and an MCS ejects east-southeast out of the central PLains tonight. Some of the CAMs play off the advancement of the mid- level warm air advection eventually overrunning the southward moving surface cold front, eventually resulting in additional scattered convection to the north of I-70 later in the afternoon. This precedes what is likely to be an MCS that tracks southeast out of the central Plains later today with a broader shield that arrives over western portions of the CWA after 00z. The question here is how long this survives with this morning's convection over northeast Oklahoma now factoring into limiting instability over southwest and central portions of Missouri ahead of tonight's complex. While any of the storms could produce hail and damaging winds, the spread of severe potential will likely be limited to the cold front where instability is uninterrupted by earlier convection. Activity advances southeast through the night along the cold front with most areas being clear of rainfall by late Saturday morning. Slightly cooler temperatures and drier weather is expected through Saturday afternoon with highs largely spanning the 80s. Maples .LONG TERM... (Saturday Night through Thursday) Issued at 400 AM CDT Fri Jul 14 2023 Surface high pressure will track from the central Plains late Saturday over the Missouri/Arkansas border and into the Tennessee Valley through the day Sunday. The mid-Mississippi Valley will be positioned at the southern end of broader cyclonic upper level pattern, which will result in west-northwest flow aloft. Dry conditions are expected to continue from late Saturday through much of the day Sunday. By late Sunday evening, an upper level shortwave advances down the western periphery of the upper level cyclonic flow. Meanwhile, a surface boundary extends from the southern Great Lakes westward into the central Plains and washes out around the northern extent of a mid-level ridge. Medium to long range guidance (NAM/GFS/ECM) depict scattered thunderstorms lining the boundary late Sunday afternoon into Sunday evening. There is some semblance of another MCS organizing near the Nebraska/Iowa border and sinking southeast from there. While it is too early to provide any real detail to an MCS, NBM PoPs do a decent job in progressively building precipitation chance into the region from north to south Sunday evening. While there is a day 3 marginal risk for severe thunderstorms along the front, the potential will be dependent on the position of the boundary, which may initially be over Iowa during initiation, along with the progression of any thunderstorm complex organizing over the eastern Plains. The upcoming week remains active as the amplified ridge over the western CONUS and upper trough to the north shift east. This places the upper shortwave track overhead, resulting in multiple opportunities for showers and thunderstorms over the upcoming work week. Maples && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1245 PM CDT Fri Jul 14 2023 Isolated showers and thunderstorms have started developing near the St. Louis metro with additional showers and thunderstorms expected to develop through mid-afternoon in the vicinity of St. Louis metro terminals and KCOU and KJEF. Brief gusty winds and visibility reductions will be possible with any thunderstorm that develops directly over a terminal. One or more clusters of thunderstorms are anticipated to enter the region from the northwest this evening, but may be weakening with time. Therefore, the greatest chance of thunderstorm impacts are at KUIN, KCOU, and KJEF. A cold front is expected to pass through the region overnight veering winds to northwesterly. Areas of MVFR stratocumulus will be likely behind the front as well, eventually lifting and scattering through Saturday morning. Pfahler && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 350 AM CDT Fri Jul 14 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-150900- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 350 AM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance of thunderstorms late this morning through tonight. A few thunderstorms this evening into tonight could be strong to severe. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Saturday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Jaja
Preliminary Local Storm Report
National Weather Service St Louis MO
1239 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM Hail 1 SSW Mehlville 38.48N 90.32W
07/14/2023 E0.25 inch St. Louis MO Trained Spotter
&&
JPGThe St Louis radar (KLSX), 42 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
8 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm winds blew down several trees and numerous tree limbs just east of Taos.
Thunderstorm winds caused widespread damage in Florissant, Ferguson, Black Jack and Spanish Lake. Numerous trees, tree limbs and power lines were blown down. A portion of a large tree fell onto a house in Spanish Lake, damaging the chimney and roof.
Widespread wind damage across Midway and Columbia. Numerous trees, tree limbs and power lines were knocked down. One power pole on Rangeline Road, east of Columbia, was leaning with power lines down in the area as well. One large tree was blown down blocking Randy Lane near intersection with Bluff Blvd. Another tree was blown down blocking St. Charles Road near Kipling Way. A power line was blown down blocking Route Z near I-70. A tree was blown down onto Bonne Femme Church Road near Gans Creek Road.
Thunderstorm winds caused widespread damage across the central portions of Callaway County. Numerous trees, tree limbs and power lines were blown down, including across Fulton and Calwood.
Up to four inches of rain fell in a short amount of time causing flash flooding. Highway WW was underwater near the intersection with El Chaparral Avenue. A water rescue was performed in this area after a vehicle drove into the flooded roadway. No injuries were reported.
Thunderstorm winds blew down several large tree limbs and power lines around town. One large tree limb landed on a house causing minor roof damage.
Thunderstorm winds blew down several trees and power lines, as well as numerous tree limbs around town.
Thunderstorm winds blew down several large tree limbs and power lines onto Highway 79 just southwest of Saverton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128411, 1128413, 1128412, 1128431, 1128452, 1128436, 1128497, 1128501, 1128510, 1128514.